Alert archive / Montana / Special Weather Statements in 2019

Special Weather Statement, NWS Great Falls, MT

July 27, 2019Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 27, 2019, 7:21 PM MDT for Judith Basin County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2019, 7:21 PM MDT (01:21 UTC)
Expired
Jul 27, 2019, 8:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 114 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3793 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS85 KTFX 280121
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Sat Jul 27 2019
 
MTZ050-051-280200-
Fergus MT-Judith Basin MT-
721 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lewistown, Stanford, Hobson, Moore, Windham, Moccasin, Hilger and 
Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4707 11038 4737 11025 4740 10935 4688 10935
TIME...MOT...LOC 0120Z 276DEG 36KT 4722 11016 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 5:48 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 27, 5:48 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
548 PM MDT Sat Jul 27 2019

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
A cold front will move eastward through the region tonight,
producing scattered thunderstorms over Southwest MT. Expect
slightly cooler temperatures and lighter winds on Sunday. On
Monday, it turns very warm once again, with another chance for
afternoon and evening storms over Central and Southwest MT.

&&

.DISCUSSION...
Tonight through Sunday...Scattered thunderstorms are moving
through Southwest MT. Some storms could be strong this evening. A
cold front will move through the region during the evening hours,
bringing in slightly cooler temperatures for Sunday. It will
remain breezy though for areas northeast of Great Falls on Sunday
though.

Monday...A fairly strong upper level disturbance will move into
Southwest MT by late Monday afternoon and into Central MT by
Monday evening. Scattered thunderstorms are expected from this
disturbance. Fire weather concerns for dry thunderstorms will be
possible, as very warm temperatures develop.

Tuesday through Saturday...Overall the NBM is handling this period
well for temperatures/pops...with little/no changes. There will
be small chances for passing thunderstorms, mostly over Southwest
MT on most days. Afternoon highs will be seasonable, and generally
near or slightly above normal through the period. Brusda

&&

.AVIATION...
Updated 600 PM MDT Sat Jul 27 2019 (28_00Z TAFs)

Overall VFR conditions will prevail across the forecast area. Some
showers and thunderstorms are possible through the early evening
mainly along and east of a line from KLWT to KBZN to KDLN,
including KEKS and KWYS. Brief MVFR conditions along with gusty
winds are possible with these storms. A cold front will also keep
breezy conditions into the early overnight hours for the typical
windy locations across central and northern portions. VFR
conditions return tonight, with perhaps some haze and smoke
possible from area fires especially the Helena Valley. VFR
conditions are then expected for Sunday, with some breezy winds
possible across the central and north. Anglin

&&

.FIRE WEATHER...
Low humidity and gusty winds will continue over North Central MT
into the evening hours. Scattered thunderstorms will move through
Southwest MT. Some storms will produce strong gusty erratic winds.
Expect a wind shift this evening to the northwest as the main cold
front moves through. Lighter winds and slightly cooler
temperatures are expected on Sunday.

On Monday, there is the potential for fire weather highlights
over Central/Southwest MT as another round of thunderstorms and
very warm temperatures move into the region. It will remain very
warm the rest of the week, with small chances for thunderstorms
most days. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  81  52  88 /   0   0   0  10
CTB  50  78  47  84 /   0   0   0   0
HLN  54  85  53  88 /   0   0   0  20
BZN  50  83  49  88 /  20   0  10  20
WEY  40  79  41  81 /  40   0   0  30
DLN  49  82  50  83 /  20   0   0  40
HVR  55  82  52  90 /   0   0   0   0
LWT  53  78  50  84 /  20   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Red Flag Warning until 9 PM MDT this evening Helena and Townsend
Ranger Districts of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 27, 4:49 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
449 PM MDT Sat Jul 27 2019

MTZ008-015-272330-
Madison MT-Beaverhead MT-
449 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTHERN GALLATIN COUNTIES UNTIL 530 PM
MDT...

At 448 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles south of Alder to 6 miles southeast
of Lima to 16 miles east of Gilmore. Movement was east-southeast at
40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lima, Monida, Bannack Pass, Lakeview, Snowline, Raynolds Pass and Red
Rock Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4445 11300 4450 11303 4462 11270 4512 11230
      4509 11137 4476 11137 4470 11149 4466 11147
      4459 11153 4454 11148 4456 11171 4451 11182
      4456 11187 4452 11211 4457 11230 4453 11236
      4446 11237 4450 11269 4448 11278 4436 11284
TIME...MOT...LOC 2248Z 252DEG 50KT 4501 11221 4458 11249 4437 11295

KJ
Special weather statement, Jul 27, 5:12 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Sat Jul 27 2019

MTZ054-280000-
Meagher MT-
512 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Clyde Park, or 26 miles southeast of White Sulphur
Springs, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Meagher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4620 11069 4640 11065 4642 11028 4618 11029
TIME...MOT...LOC 2312Z 275DEG 26KT 4626 11055

KJ
Special weather statement, Jul 27, 5:23 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
523 PM MDT Sat Jul 27 2019

MTZ008-015-055-280015-
Madison MT-Beaverhead MT-Gallatin MT-
523 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES UNTIL 615 PM
MDT...

At 522 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ennis to 16 miles southeast of Virginia
City to 7 miles north of Spencer to 22 miles northwest of Monteview.
Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Virginia City, Ennis, Monida, Big Sky, Yellowstone Village, Targhee
Pass, Raynolds Pass and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4438 11288 4461 11253 4520 11200 4554 11201
      4558 11086 4536 11092 4535 11104 4508 11104
      4511 11110 4505 11115 4449 11111 4475 11139
      4470 11149 4454 11148 4451 11182 4456 11187
      4452 11211 4457 11229 4445 11239 4449 11268
TIME...MOT...LOC 2322Z 280DEG 34KT 4538 11179 4512 11172 4448 11215
4422 11274

KJ
Special weather statement, Jul 27, 6:13 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT Sat Jul 27 2019

MTZ008-015-055-280045-
Madison MT-Beaverhead MT-Gallatin MT-
613 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTHEASTERN GALLATIN COUNTIES UNTIL 645
PM MDT...

At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Crescent Lake to near
Island Park Reservoir. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
West Yellowstone, Big Sky, Targhee Pass, Raynolds Pass, and Red Rock
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4475 11138 4471 11141 4470 11149 4466 11147
      4459 11153 4454 11148 4456 11159 4452 11178
      4535 11141 4539 11092 4535 11093 4535 11104
      4508 11104 4511 11110 4505 11115 4501 11110
      4449 11110
TIME...MOT...LOC 0013Z 271DEG 34KT 4520 11122 4441 11162

KJ
Special weather statement, Jul 27, 6:56 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
656 PM MDT Sat Jul 27 2019

MTZ012-050-280130-
Cascade MT-Judith Basin MT-
656 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN...WESTERN
FERGUS AND SOUTHEASTERN CASCADE COUNTIES UNTIL 730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Geyser, or 22 miles west of Stanford, moving east
at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stanford, Windham and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4707 11069 4727 11057 4728 11013 4727 11012
      4728 11010 4727 11000 4723 11000 4722 10993
      4698 10994
TIME...MOT...LOC 0055Z 278DEG 37KT 4718 11069

KJ
Special weather statement, Jul 27, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Sat Jul 27 2019

MTZ050-051-280200-
Fergus MT-Judith Basin MT-
721 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lewistown, Stanford, Hobson, Moore, Windham, Moccasin, Hilger and
Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4707 11038 4737 11025 4740 10935 4688 10935
TIME...MOT...LOC 0120Z 276DEG 36KT 4722 11016

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSpecial Weather StatementTFX32 min
Jul 27, 6:56 PM MDTSpecial Weather StatementTFXJudith Basin34 min
Jul 28, 8:54 AM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher39 hr

Nearby

Special Weather Statements in Montana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.